Saturday, November 15, 2008

Holy crap! I'm buring and freezing!

My ass is hot! No really, it's wide but HOT! I've just done my 5th Copaxone injection, this one in my hip, and it's making my WHOLE ASS BURN. Is this for real? Have I accidentally sat on the iron again? No. Did I mistake the stove top for the desk chair? No silly, they don't make stoves out of leather. It must be that vial of evil I just shoved into my ample layers of subcutaneous fat. So far, I have had around 20 minutes of intense sting with each shot. Lumps in a variety of shapes, sizes, and firmnesses. The sites are sore for DAYS after. What the HELL?!

Listen, I am not chicken shit about needles. I have a lot of tattoos for Pete's sake (including on the ribs and feet, which some think are the most painful spots), and hardly flinched through a year and a half of Avonex injections. I can start an IV on myself with one hand, and would trust my husband to suture me if I ever needed it. So what am I doing wrong here? The alcohol is totally evaporated. I've tried compression, heat packs, and ice packs. I am not rubbing or scratching. And while I have limited square footage that doesn't have a scar, freckle, mole, tattoo, stretch mark, mosquito bite, or booboo nearby; I've managed to steer clear of all those things so far. I am still screwing this up somehow? The hubs thinks I'll get used to it after a while (he said, "I'm sure you won't notice it after a year or two. Then you can be in charge of all the wasps nests in the yard!"), but I find that VERY hard to believe.

At the same time, I'm freezing. Again.
I've always been one of those people who's always cold. My average temp is like, 97F. We live in sunny Florida, so when the DH turns the air lower and lower, I stack the fleece blankies higher and higher. When I lived up north with my folks for a winter, I shivered off 25 lbs. in one cold season. I got a mild case of frostbite as a kid and never seemed to warm up again. Until Avonex.
At first I would just be hot for a day or two post Avonex injection. For the last year however, I have been schvitzing hot ALL the time. Like, sweating bullets in the scan rooms at the hospital that have to be kept at 65F or lower so the machines don't overheat, kind of hot. I had a hysterectomy this year, but I kept my ovaries so it's not early menopause. I was pregnant during the 4 months of wildfires in '98 that rained ashes down on us, and even then I was not this hot. But I'm happy to report that after 4 weeks OFF Avonex, I'm not hot anymore! I've never heard anything about Avonex being related to increased body temp but I guess it makes sense for an interferon to have that effect. So I'm sitting here with a burning ass and frozen fingers, but altogether I'm happier and feel better than before. Maybe the Avonex was affecting my mood too.

4 comments:

Bald Ben said...

I know this feeling. You have to make sure that you aren't going too deep. If you get anywhere near a muscle it hurts like hell. Very early on I hit one in my bicep and I thought my arm was going to fall off. Use some ice packs or something like that, it works pretty well to stop the hurt. The bumps however are just part of the copaxone fun. Just wait till the bumps start with a callous or two. That really blows.

BRAINCHEESE said...

Well, shit Marie, chil'...I don't know what to tell you other than what Ben said. I used to nearly freeze off my body part before injecting Vitamin Copax, which DID seem to help with the post histamine response (redness/swelling...you already know what I meant). Either that or, I really DID freeze the heck out of my fat and it took longer than 20 minutes to thaw!

Yeah, Avonex was not my personal friend in the end...I would run 101-103 temps for 24-48 hours, so I guess it can/does increase body temperature.

Now smack the hubs for the wasp comment will ya?! :-)

Linda D. in Seattle

MS. ME said...

Remember to adjust your needle depth - like Bald Ben said it's worse if it's deeper. It is really bad in the beginning but it got better for me after about 8-10 months. Both the cold and hot packs made it worse for me. I also do my shots at night so I'm not moving around too much afterwards....

Dana said...

Hey I've been enjoying reading! Anyhow, I had to leave a comment on this just because I think you were onto something with the increased body temp while you were on Avonex. When I first started it, I thought I'd be freezing or at least getting the chills like others had mentioned, but quite the opposite actually. I'm always hot, and I swear I feel like a sweating pig most of the time. Quite different for me, as I have always been one of those people who is irritatingly cold. Anyway, glad to read this...

Dana (TheMSBlog)